Hail, Bayfield
- When
- June 3, 7:25 PM CST
- Where
- Bayfield County, 0.69 mi N of Cornucopia
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 46.860, -91.100
A cold front over central MN pushed east, triggering a few severe thunderstorms across northwest WI during the evening of June 3rd.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
A cold front over central MN pushed east, triggering a few severe thunderstorms across northwest WI during the evening of June 3rd.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jun 3, 6:26 PM CST, 59 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DULUTH MN 726 PM CDT FRI JUN 3 2011 .MESOSCALE UPDATE...CONCERNING SEVERE THUNDERSTORM POTENTIAL FROM LAKE MILLE LACS EASTWARD TO NW WISCONSIN THRU 10 PM... SIGNIFICANT SEVERE STORMS REMAIN POSSIBLE THIS EVENING IF CAP CAN BE BROKEN AND BOUNDARY LAYER ROOTED STORMS CAN SUSTAIN. MAIN AREAS OF CONCERN ARE THE MN ARROWHEAD AND FROM LAKE MILLE LACS EAST INTO NW WISCONSIN AS MAIN IMPULSE TRANSLATES NEWD ACROSS THE AREA OVER THE NEXT COUPLE HOURS. THUS FAR..STORMS HAVE BEEN UNABLE TO ROOT INTO BOUNDARY LAYER BASED INSTABILITY AND SUSTAIN. -50C CLOUD TOPS ON THE IRON RANGE STORM SUGGEST THAT PARCELS ARE BEING DILUTED OR ARE PRIMARILY ORIGINATING FROM A LAYER OFF THE TOP OF THE UNSTABLE BOUNDARY LAYER AS -50C TEMPS ARE CONSIDERABLY WARMER THAN ANVIL TEMPS DERIVED FROM PARCEL THEORY ON OBSERVED/MODEL SOUNDINGS. LATEST TAMDAR AND 00Z MPX SOUNDING SEEM TO SUPPORT THIS THINKING. UPPER LEVEL IMPULSE IS NOW TRAVERSING NEWD ACROSS CENTRAL MN PER LATEST SATELLITE IMAGERY..AND IF WE ARE NOT ABLE TO DEVELOP/SUSTAIN DEEP CONVECTION WITHIN THE NEXT COUPLE OF HOURS..THREAT FOR TORNADOES AND VERY LARGE HAIL WILL DIMINISH GREATLY. HOWEVER..RADAR DATA CONTINUES TO INDICATE THAT WE ARE VERY CLOSE TO BREACHING THE CAP..WITH NEW TOWERS/ECHOES NOW GOING UP NEAR LAKE MILLE LACS. CONDITIONAL SIGNIFICANT SEVERE THREAT CONTINUES TO EXIST ACROSS THE SOUTHERN SECTIONS OF THE DLH CWA AS INSTABILITY/SHEAR IS MORE THAN SUFFICIENT FOR SUPERCELLS ACROSS ECENT MN AND NW WISCONSIN TO THE EAST OF THESE NEW ECHOES..AND LOW LEVEL KINEMATIC PARAMETERS REMAIN VERY FAVORABLE FOR TORNADOES. MILLER && .DLH WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. LS...NONE. &&
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE DULUTH MN 1233 PM CDT FRI JUN 3 2011 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-041000- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 1233 PM CDT FRI JUN 3 2011 ...SEVERE THUNDERSTORM EXPECTED ACROSS MUCH OF THE REGION THIS AFTERNOON AND EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO RAPIDLY DEVELOP ALONG AND EAST OF A COLD FRONT DURING THE EARLY TO MID AFTERNOON HOURS TODAY IN CENTRAL MINNESOTA... AND PERSIST INTO THIS EVENING ACROSS THE MINNESOTA ARROWHEAD AND NORTHWEST WISCONSIN. THE COMBINATION OF INSTABILITY AND WIND SHEAR IN PLACE WILL BE VERY FAVORABLE FOR STORMS TO BECOME SEVERE... INCLUDING SUPERCELL THUNDERSTORMS CAPABLE OF VERY LARGE... DAMAGING HAIL... AND TORNADOES. THE GREATEST RISK FOR GOLF BALL OR LARGER SIZE HAIL AND TORNADOES IS EXPECTED WITH THE MOST INTENSE STORMS GENERALLY ALONG AND SOUTH OF HIGHWAY 2 IN MINNESOTA AND WISCONSIN... FROM THE BRAINERD LAKES... LAKE MILLE LACS AND EMILY AREAS... EASTWARD ACROSS THE INTERSTATE 35 AND HIGHWAY 53 CORRIDORS INTO NORTHWEST WISCONSIN... INCLUDING HAYWARD... GRANTSBURG... SPOONER... WINTER AND PARK FALLS. OTHER SEVERE STORMS ARE LIKELY TO AFFECT NORTHERN MINNESOTA AND THE MINNESOTA ARROWHEAD... INCLUDING DULUTH-SUPERIOR... THE IRON RANGE... ELY AND THE GUNFLINT TRAIL AND BOUNDARY WATERS. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS...HOWEVER THE THREAT FOR A TORNADO CANNOT BE RULED OUT ACROSS NORTHERN MINNESOTA AS WELL. PEOPLE ARE URGED TO STAY IN TUNE WITH THE LATEST WEATHER INFORMATION THIS AFTERNOON AND EVENING. PLEASE SEE: WWW.CRH.NOAA.GOV/WXSTORY.PHP?SITE=DLH FOR A GRAPHICAL DEPICTION OF THE SEVERE WEATHER RISK AREAS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF THUNDERSTORMS ACROSS NORTHERN MINNESOTA ON SATURDAY...AND FOR THE REMAINDER OF THE NORTHLAND SUNDAY NIGHT THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED BETWEEN 2 PM AND MIDNIGHT THIS AFTERNOON AND EVENING. LSZ121-140>148-040930- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 1233 PM CDT FRI JUN 3 2011 ...STRONG TO SEVERE THUNDERSTORMS MAY AFFECT WESTERN LAKE SUPERIOR THIS AFTERNOON AND EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...THIS AFTERNOON AND TONIGHT STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO AFFECT MUCH OF WESTERN LAKE SUPERIOR BETWEEN 2 PM AND MIDNIGHT THIS AFTERNOON AND EVENING. THE STRONGEST STORMS WILL PRODUCE LARGE HAIL... STRONG WINDS... PERHAPS IN EXCESS OF 50 KNOTS... LOCAL WAVES UP TO 8 FEET... AND FREQUENT LIGHTNING. BOATERS AND SHIP CAPTIANS ARE URGED TO STAY IN TUNE WITH THE LATEST WEATHER INFORMATION THIS AFTERNOON AND TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF THUNDERSTORMS FROM SUNDAY NIGHT THROUGH THURSDAY. MILLER MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
629 PM CDT FRI JUN 3 2011
MNZ018-019-026-035-032345-
CENTRAL ST. LOUIS-NORTH ITASCA-NORTHERN AITKIN-SOUTH ITASCA-
629 PM CDT FRI JUN 3 2011
...STRONG THUNDERSTORMS CONTINUE TO AFFECT THE IRON RANGE...
AT 627 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR PENGILLY...MOVING NORTHEAST AT 35 MPH.
THIS STORM IS CAPABLE OF PRODUCING UP TO NICKEL SIZE HAIL...WIND
GUSTS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS. THIS STORM CONTINUES TO SLOWLY STRENGTHEN AND MAY BECOME
SEVERE AT ANY TIME...
LOCATIONS IMPACTED INCLUDE...
KEEWATIN... LITTLE SWAN... LEETONIA...
KELLY LAKE... HIBBING... CHISHOLM...
BUHL...
HIGHWAY 169 BETWEEN COLERAINE AND HIBBING...
STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN
A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4757 9300 4751 9272 4732 9273 4702 9347
4727 9348
MILLERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
630 PM CDT FRI JUN 03 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0628 PM HAIL HIBBING 47.40N 92.95W
06/03/2011 E0.75 INCH ST. LOUIS MN TRAINED SPOTTER
DIME SIZE HAIL IN HIBBING
&&
MELDESPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
644 PM CDT FRI JUN 3 2011
MNZ018-019-026-040000-
CENTRAL ST. LOUIS-NORTH ITASCA-SOUTH ITASCA-
644 PM CDT FRI JUN 3 2011
...STRONG THUNDERSTORMS CONTINUE TO AFFECT THE IRON RANGE...
AT 643 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES EAST OF PENGILLY...MOVING NORTHEAST AT 35
MPH.
THIS STORM IS CAPABLE OF PRODUCING UP TO NICKEL SIZE HAIL...WIND
GUSTS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...
LOCATIONS IMPACTED INCLUDE...
KEEWATIN... LITTLE SWAN... LEETONIA...
KELLY LAKE... HIBBING... CHISHOLM...
CHERRY... BUHL... LITTLE SWAN...
HIGHWAY 169 BETWEEN PENGILLY AND VIRGINIA...
STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN
A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4761 9288 4755 9258 4733 9267 4715 9320
4735 9332
MILLERSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
703 PM CDT FRI JUN 3 2011
MNZ019-040015-
CENTRAL ST. LOUIS-
703 PM CDT FRI JUN 3 2011
...STRONG THUNDERSTORMS CONTINUE TO AFECT THE IRON RANGE...
AT 702 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES EAST OF HIBBING...MOVING NORTHEAST AT 40
MPH.
THIS STORM IS CAPABLE OF PRODUCING UP TO PENNY SIZE HAIL...WIND
GUSTS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...
LOCATIONS IMPACTED INCLUDE...
WEST TWO RIVERS RESERVOIR... KINNEY...
IRON JUNCTION... CHERRY... BUHL...
MOUNTAIN IRON... LEONIDAS... FRANKLIN...
EVELETH...
HIGHWAY 169 BETWEEN HIBBING AND VIRGINIA...
STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN
A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4765 9271 4760 9251 4743 9251 4731 9294
4745 9303
MILLERSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 731 PM CDT FRI JUN 3 2011 MNZ019-040045- CENTRAL ST. LOUIS- 731 PM CDT FRI JUN 3 2011 ...STRONG THUNDERSTORM JUS EAST OF EVELETH... AT 730 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR GILBERT...MOVING NORTHEAST AT 40 MPH. THIS STORM IS CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...WIND GUSTS UP TO 30 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS... LOCATIONS IMPACTED INCLUDE... MCKINLEY... BIWABIK... WYNNE LAKE... AURORA... STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. LAT...LON 4765 9233 4748 9218 4738 9253 4749 9258 MILLER
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
805 PM CDT FRI JUN 3 2011
WIZ002-040115-
BAYFIELD-
805 PM CDT FRI JUN 3 2011
...STRONG THUNDERSTORMS STRENGTHENING OVER THE BAYFIELD PENINSULA...
AT 803 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS OVER NORTHWEST BAYFIELD COUNTY... FROM IRON
RIVER... TO HERBSTER AND CONUCOPIA...MOVING NORTHEAST AT 50 MPH.
STORMS ARE CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...WIND GUSTS
UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...
LOCATIONS IMPACTED INCLUDE...
HERBSTER... CORNUCOPIA...
STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN
A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4656 9155 4678 9148 4681 9136 4689 9118
4689 9117 4687 9118 4687 9111 4690 9105
4692 9103 4693 9086 4670 9097 4651 9124
MILLERThe Duluth radar (KDLH), 84 km away, was scanning. The volume nearest the first event began at 01:23 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2011Every state in 2011This day in weather historyWarnings in Wisconsin, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 322193, 322194, 322195.